Characterization of linear maps on $M_n$ whose multiplicity maps have maximal norm, with an application in quantum information

Daniel Puzzuoli

Department of Applied Mathematics and Institute for Quantum Computing
University of Waterloo, Waterloo, Ontario, Canada

Find this paper interesting or want to discuss? Scite or leave a comment on SciRate.


Given a linear map $\Phi : M_n \rightarrow M_m$, its multiplicity maps are defined as the family of linear maps $\Phi \otimes \textrm{id}_{k} : M_n \otimes M_k \rightarrow M_m \otimes M_k$, where $\textrm{id}_{k}$ denotes the identity on $M_k$. Let $\|\cdot\|_1$ denote the trace-norm on matrices, as well as the induced trace-norm on linear maps of matrices, i.e. $\|\Phi\|_1 = \max\{\|\Phi(X)\|_1 : X \in M_n, \|X\|_1 = 1\}$. A fact of fundamental importance in both operator algebras and quantum information is that $\|\Phi \otimes \textrm{id}_{k}\|_1$ can grow with $k$. In general, the rate of growth is bounded by $\|\Phi \otimes \textrm{id}_{k}\|_1 \leq k \|\Phi\|_1$, and matrix transposition is the canonical example of a map achieving this bound. We prove that, up to an equivalence, the transpose is the unique map achieving this bound. The equivalence is given in terms of complete trace-norm isometries, and the proof relies on a particular characterization of complete trace-norm isometries regarding preservation of certain multiplication relations.
We use this result to characterize the set of single-shot quantum channel discrimination games satisfying a norm relation that, operationally, implies that the game can be won with certainty using entanglement, but is hard to win without entanglement. Specifically, we show that the well-known example of such a game, involving the Werner-Holevo channels, is essentially the unique game satisfying this norm relation. This constitutes a step towards a characterization of single-shot quantum channel discrimination games with maximal gap between optimal performance of entangled and unentangled strategies.

► BibTeX data

► References

[1] R. Smith. Completely Bounded Maps between C$^*$-Algebras. Journal of the London Mathematical Society, s2-27 (1): 157–166, 1983. 10.1112/​jlms/​s2-27.1.157.

[2] J. Tomiyama. Recent Development of the Theory of Completely Bounded Maps between C$^*$-Algebras. Publications of the Research Institute for Mathematical Sciences, 19 (3): 1283–1303, 1983a. 10.2977/​prims/​1195182030.

[3] V. Paulsen. Completely Bounded Maps and Operator Algebras. Cambridge University Press, Cambridge, 2003. 10.1017/​CBO9780511546631.

[4] M. Horodecki, P. Horodecki, and R. Horodecki. Separability of mixed states: necessary and sufficient conditions. Physics Letters A, 223 (1): 1–8, 1996. 10.1016/​S0375-9601(96)00706-2.

[5] G. Vidal and R. F. Werner. Computable measure of entanglement. Physical Review A, 65 (3): 032314, 2002. 10.1103/​PhysRevA.65.032314.

[6] J. Tomiyama. On the transpose map of matrix algebras. Proceedings of the American Mathematical Society, 88 (4): 635–638, 1983b. 10.1090/​S0002-9939-1983-0702290-4.

[7] M.-D. Choi. A Schwarz inequality for positive linear maps on C$^*$-algebras. Illinois Journal of Mathematics, 18 (4): 565–574, 1974. ISSN 0019-2082. URL https:/​/​​euclid.ijm/​1256051007.

[8] C.-K. Li, Y.-T. Poon, and N.-S. Sze. Isometries for Ky Fan Norms between Matrix Spaces. Proceedings of the American Mathematical Society, 133 (2): 369–377, 2005. 10.1090/​S0002-9939-04-07510-0.

[9] J. Watrous. The Theory of Quantum Information. https:/​/​​ watrous/​TQI, 2017.

[10] M.-D. Choi. Completely positive linear maps on complex matrices. Linear Algebra and its Applications, 10 (3): 285–290, 1975. 10.1016/​0024-3795(75)90075-0.

[11] D. Puzzuoli and J. Watrous. Ancilla Dimension in Quantum Channel Discrimination. Annales Henri Poincaré, 18 (4): 1153–1184, 2017. 10.1007/​s00023-016-0537-y.

[12] A. Jenc̆ová. Reversibility conditions for quantum operations. Reviews in Mathematical Physics, 24 (07): 1250016, 2012. 10.1142/​S0129055X1250016X.

[13] D. Sutter, M. Berta, and M. Tomamichel. Multivariate Trace Inequalities. Communications in Mathematical Physics, 352 (1): 37–58, 2017. 10.1007/​s00220-016-2778-5.

[14] R. Kadison. Isometries of Operator Algebras. Annals of Mathematics, 54 (2): 325–338, 1951. 10.2307/​1969534.

[15] W.-S. Cheung, C.-K. Li, and Y.-T. Poon. Isometries between matrix algebras. Journal of the Australian Mathematical Society, 77 (1): 1–16, 2004. 10.1017/​S1446788700010119.

[16] C.-K. Li and S. Pierce. Linear Preserver Problems. The American Mathematical Monthly, 108 (7): 591–605, 2001. 10.2307/​2695268.

[17] J.-T. Chan, C.-K. Li, and N.-S. Sze. Isometries for unitarily invariant norms. Linear Algebra and its Applications, 399: 53–70, 2005. 10.1016/​j.laa.2004.05.017.

[18] A. Kitaev. Quantum computations: algorithms and error correction. Russian Mathematical Surveys, 52 (6): 1191–1249, 1997. 10.1070/​RM1997v052n06ABEH002155.

[19] A. Kitaev, A. Shen, and M. Vyalyi. Classical and Quantum Computation, volume 47 of Graduate Studies in Mathematics. American Mathematical Society, 2002. 10.1090/​gsm/​047.

[20] M. Sacchi. Optimal discrimination of quantum operations. Physical Review A, 71 (6): 062340, 2005a. 10.1103/​PhysRevA.71.062340.

[21] M. Sacchi. Entanglement can enhance the distinguishability of entanglement-breaking channels. Physical Review A, 72 (1): 014305, 2005b. 10.1103/​PhysRevA.72.014305.

[22] B. Rosgen. Distinguishing short quantum computations. In Proceedings of the 25th International Symposium on Theoretical Aspects of Computer Science, pages 597–608, 2008. 10.4230/​LIPIcs.STACS.2008.1322.

[23] J. Watrous. Distinguishing quantum operations having few Kraus operators. Quantum Information and Computation, 8 (9): 819–833, 2008. ISSN 1533-7146. URL http:/​/​​journals/​qiconline.html#v8n89.

[24] M. Piani and J. Watrous. All Entangled States are Useful for Channel Discrimination. Physical Review Letters, 102 (25): 250501, 2009. 10.1103/​PhysRevLett.102.250501.

[25] A. Jenc̆ová and M. Plávala. Conditions for optimal input states for discrimination of quantum channels. Journal of Mathematical Physics, 57 (12): 122203, 2016. 10.1063/​1.4972286.

[26] C. Helstrom. Detection theory and quantum mechanics. Information and Control, 10 (3): 254–291, 1967. 10.1016/​S0019-9958(67)90302-6.

[27] A. Holevo. An analog of the theory of statistical decisions in noncommutative probability theory. Transactions of the Moscow Mathematical Society, 26: 133–149, 1972. ISSN 0077-1554. URL https:/​/​​?q=an:0289.62007.

[28] R. F. Werner and A. S. Holevo. Counterexample to an additivity conjecture for output purity of quantum channels. Journal of Mathematical Physics, 43 (9): 4353–4357, 2002. 10.1063/​1.1498491.

Cited by

On Crossref's cited-by service no data on citing works was found (last attempt 2021-10-19 21:19:56). On SAO/NASA ADS no data on citing works was found (last attempt 2021-10-19 21:19:57).